Antibiotics are one of the most commonly prescribed medications for bacterial infections. These drugs are essential in treating various diseases that would otherwise cause severe complications. However, like any medication, antibiotics have side effects. One of the most concerning and less-known side effects is ototoxicity. Ototoxicity is a rare but potentially dangerous condition that could lead to hearing loss or even deafness in some cases. In this article, we will discuss which antibiotics can cause ototoxicity, the causes, symptoms, and how to prevent it.
What is Ototoxicity
Ototoxicity is a condition where a drug, medication, or chemical causes damage to the inner ear or the vestibulocochlear nerve (CN VIII), which is responsible for transmitting sound and balance signals to the brain. The effects of ototoxicity on the inner ear are permanent and irreversible, making it a severe condition that could affect a person’s hearing and overall quality of life.
Causes of Ototoxicity
There are various types of drugs, medications, and chemicals that can cause ototoxicity. Some of these factors include:
Antibiotics are among the significant causes of ototoxicity. They work by attacking and killing bacteria. However, when taken in high doses or for extended periods, they could interfere with the body’s normal functioning, leading to harmful side effects such as ototoxicity.
2. Chemotherapy Drugs
Chemotherapy drugs are commonly used to treat several types of cancer. These drugs work by killing rapidly dividing cancer cells. However, they could also attack healthy cells in the body, including those in the inner ear, leading to ototoxicity.
3. Pain Relievers
Pain relievers such as aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and acetaminophen have been found to cause hearing loss, tinnitus, and vertigo when taken in high doses.
Diuretics are a group of drugs used to treat high blood pressure and edema (swelling) by reducing the body’s fluid volume. However, high doses of diuretics, such as furosemide, could cause ototoxicity.
Which Antibiotics can cause Ototoxicity?
Several types of antibiotics have been associated with ototoxicity, and these include:
Aminoglycosides are a class of antibiotics that are known to cause ototoxicity. They include drugs such as streptomycin, gentamicin, kanamycin, neomycin, and amikacin. Streptomycin was the first aminoglycoside to be discovered and is used to treat tuberculosis, while gentamicin is commonly used to treat various bacterial infections, including pneumonia, sepsis, and skin infections.
Aminoglycosides cause ototoxicity by affecting the hair cells in the inner ear, which are essential for transmitting sound signals to the brain. The hair cells could degenerate, leading to permanent hearing loss, tinnitus, and vertigo.
Macrolides are a group of antibiotics that include erythromycin, azithromycin, and clarithromycin. Macrolides are used to treat various infections, such as respiratory tract infections, skin infections, and sexually transmitted infections.
Macrolides have been found to cause ototoxicity, although the risk is relatively low when compared to aminoglycosides. Macrolides are believed to cause ototoxicity by interfering with mitochondrial function.
Quinolones are a group of antibiotics that include ciprofloxacin, levofloxacin, and ofloxacin, among others. Quinolones are used to treat various bacterial infections, including urinary tract infections, respiratory infections, and skin infections.
Although the risk of quinolones causing ototoxicity is relatively low, it could still occur, especially when taken in high doses or for an extended period. Quinolones are believed to cause ototoxicity by interfering with the functioning of the mitochondria.
Symptoms of Ototoxicity
The symptoms of ototoxicity could vary depending on the severity of the condition. Some of the common symptoms include:
1. Tinnitus (ringing in the ear)
2. Vertigo (dizziness)
3. Loss of balance
6. Partial or complete hearing loss.
Preventing ototoxicity involves various strategies, including avoiding the use of ototoxic drugs when possible, reducing the dosage, or using a different medication.
If you have to take ototoxic antibiotics, it is essential to have regular hearing tests to monitor your hearing and to detect any changes early. This could help prevent permanent hearing loss.
In conclusion, antibiotics are essential in treating bacterial infections. However, they could cause ototoxicity, a rare but severe condition that leads to hearing loss and other symptoms. Aminoglycosides, macrolides, and quinolones are antibiotics that have been associated with ototoxicity. If you have to take antibiotics, it is essential to talk to your doctor about the potential risks and to watch out for the symptoms of ototoxicity.